Korean J Dermatol.  2006 Sep;44(9):1114-1118.

A Case of Jarisch-Herxheimer Reaction Complicated by Fatal Hypersensitivity Pneumonitis in a Patient with Secondary Syphilis

Affiliations
  • 1Department of Dermatology, College of Medicine, Cheju National University, Jeju, Korea. rulid@cheju.ac.kr

Abstract

Jarisch-Herxheimer reaction (JHR) is a relatively common, acute febrile hypersensitivity reaction that follows administration of antibiotic therapy for early syphilis. Sedation and general supportive measures are the mainstay of therapy whilst the JHR follows a self-limited course. In rare cases, fatal JHR can unexpectedly occur in the form of hyperacute endocarditis, an irreversible dysfunction of central nervous system, vision loss, fulminant necrotizing hepatitis or acute respiratory distress syndrome, and require emergency case. We herein present a rare case of JHR complicated by hypersensitivity pneumonitis following administration of penicillin for the treatment of secondary syphilis. The pertinent evaluation for this case could exclude other causes of interstitial lung disease, including drug hypersensitivity or penicillin-induced hypersensitivity pneumonitis.

Keyword

Hypersensitivity pneumonitis; Jarisch-Herxheimer reaction; Secondary syphilis
Full Text Links
  • KJD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr